Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 34, NWS Gaylord, MI

July 23, 20255 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 2025, 8:47 PM EDT for 5 counties in Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2025, 8:47 PM EDT (00:47 UTC)
Expired
Jul 23, 2025, 9:30 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benzie County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3099 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3099 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
4.7
Supercell composite
29.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:04 PM EDT, 2 hours 43 minutes earlier. Its key messages:

  • Strong storms and locally heavy rainfall possible tonight through Thursday
  • Oppressively humid Thursday
Area forecast discussion, Jul 23, 6:04 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
604 PM EDT Wed Jul 23 2025

.KEY MESSAGES...

- Strong storms and locally heavy rainfall possible tonight through
Thursday

- Oppressively humid Thursday

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 425 PM EDT Wed Jul 23 2025

PATTERN SYNOPSIS/FORECAST:

Upper ridge focused over the southeastern US, with an axis
stretching overhead. Upper troughing and attendant surface
reflection slowly leaning into the Upper Midwest/Great Lakes,
stretching along an axis from Hudson Bay to the Northern
Plains...and then back through California, with another PV maximum
slowly trekking northward through the central Plains. Strongest
forcing with this is located well to our north across Canada/Hudson
Bay, where better thermal gradient and subsequently better flow
aloft is located, though some better activity (a couple MCSs) across
the Upper Midwest where the front and better shear are collocated
with plume of deep moisture (pwats 2+ inches across the bulk of the
Midwest today). Surface high pressure slowly departing the Upper
Great Lakes, though dry air continues to hold onto northeast Lower
Michigan in particular. Moisture axis creeping in from the west with
what is left of an early-morning MCV over eastern WI, and dewpoints
slowly creeping up along our west coast (MBL and FKS approaching 70F
as of 17/18z). Warm front and unpleasantly high dewpoints over
western WI in the wake of the decaying convection and downstream
from Iowa's atmospheric "corn squeezings" (i.e.,
evapotranspiration).

MCV over WI to continue to track ENE into northern MI through this
evening; upstream activity will also creep eastward as a bit of a
loose ENE-WSW boundary drapes across the region overnight, which
should become the focus for very moist air going into
Thursday...resulting in a couple potential rounds of showers/storms
through the day, which could produce heavy rainfall. Front slowly
drops through the region going into Thursday night/Friday, with
slightly cooler/drier weather on tap to end the work week after a
potentially hot day for some. However, the very summer-y pattern
hangs tough into the weekend as ridging rebuilds to our west, and
various niblets of energy trek through the flow at times this
weekend...keeping warm but somewhat unsettled weather in the region.
Looking beyond the weekend...signals point toward the upper ridge
retrograding further westward...with troughing and northwesterly
flow eyeing the Upper Midwest/Great Lakes region toward midweek and
beyond.

Primary Forecast Concerns through Tonight:

Rain/storm threat through tonight...Convective activity
developing/redeveloping across northern WI into northern Lake MI
(the latter with these MCV remnants from this morning). Thinks these
will continue to move ENE into the Straits/EUP through the evening
into the early overnight...but not impossible that some segments
could track more SE and cross NW Lower this evening, especially if
upstream storms congeal into any kind of stronger MCS (which could
bring a better potential for damaging winds into the fray). If this
latter idea comes to fruition...not impossible its lingering
boundary could focus heavier rainfall and/or repeated rounds of
rainfall further south -- perhaps much more into northern Lower? --
than currently expected...and this could punt storm chances with the
front further south on Thursday, leaving us in muggy stratiform
conditions.

For now, however, think the most likely area of concern for storms
and heavy rain is the Straits/EUP into the M-68 corridor through
about 6z or so. Looking like we should catch a bit of a break in the
action during the 6-9/10z timeframe...but also have concerns
activity will already be quick on its heels across WI again by early
morning. More organized convection will have a better threat of
damaging winds, particularly if flow aloft strengthens. Not
expecting much of a hail threat given the very deep warm layer
(around 4km)...which is far more supportive of a heavy rain threat.
Hi-res probabilities suggest some (potentially localized) area is
likely to see at least an inch of rain by 12z; multiple inches is
firmly within the realm of possibilities, noting that where rain set
up over the Keweenaw and WUP this morning, upwards of 3.5-4 inches
of rain was reported...and this is the environment we will likely be
contending with in the morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 425 PM EDT Wed Jul 23 2025

Rain/storms Thursday...current expectation is for storms to
redevelop Thursday morning into the afternoon with daytime heating
ahead of the front, which should drape through the region from N to
S through 0-3z or so. These have a better shot at surface-based
instability, particularly across NE Lower where it is more likely to
warm sufficiently to overcome capping. Think damaging winds will
continue to remain the primary severe threat, though
heavy/torrential rainfall remains of high concern given the very
moist environment. Think there is a shot we start right off with
storms/convective complexes prior to daybreak, similar to the
picture upstream from this morning, which could slow afternoon
redevelopment or keep things on the more stable/stratiform side
compared to deep convection.

Heat Thursday...strong temperature gradient likely across the region
from north to south Thursday (shockingly (sarcasm)) with stratiform
areas north of the front likely holding in the 60s and 70s...while
any areas across northern Lower, particularly NE Lower and even more
particularly, the Saginaw Bay region, that break into sun should see
temperatures skyrocket into at least the lower 90s. Combined with
dewpoints likely in the mid 70s...the atmosphere will be oppressive
and heat indices should crest the 100 degree mark quite easily. This
being said...am quite concerned for convection/convective debris to
put a lid on more efficient diurnal heating and keep highs more in
the 80s (perhaps a little cooler). Fortunately the worst of the
hot/humid conditions will be focused primarily on Thursday and will
not be terribly long-lived this time, which should (to some degree
(pun intended)) limit heat impacts compared to a multiple day
event...but it will still be very oppressive Thursday, no matter how
you slice it.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 604 PM EDT Wed Jul 23 2025

Showers will continue to work across the eastern U.P. and the Tip of
the Mitt this evening into tonight as a stronger line of showers and
storms is expected to trek into parts of northern Michigan later
this evening and tonight. Most likely TAF sites to be impacted by
storms will be TVC and PLN where drops in CIGs and VSBY are
anticipated with any storms. Primary hazards will be lightning,
strong wind gusts, and brief heavy rainfall. Otherwise, CIGs are
expected to lower to MVFR at CIU late this evening and eventually
down to IFR early Thursday morning. PLN may also experience a drop
to MVFR CIGs late tonight/Thursday morning. Otherwise, VFR
conditions are expected at the remaining northern Michigan TAF sites
Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LHZ348.
     Small Craft Advisory until 8 PM EDT this evening for LMZ342.
     Small Craft Advisory until 5 AM EDT Thursday for LMZ341-
     344>346.

&&

SHORT TERM...FEF
LONG TERM...FEF
AVIATION...DJC
Hazardous weather outlook, Jul 23, 4:30 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
430 PM EDT Wed Jul 23 2025

MIZ016>018-020>036-041-042-086>088-095>099-242030-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
430 PM EDT Wed Jul 23 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Multiple rounds of showers and storms are likely through tonight,
particularly across the eastern UP and Tip of the Mitt region.
A few storms could be strong to severe, with damaging winds as the
primary concern. Any storms will be capable of torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain and strong to severe thunderstorm chances
exist for northern Lower Michigan on Thursday.

Hot and humid weather is expected Thursday across much of
northern Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-242030-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
430 PM EDT Wed Jul 23 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Multiple rounds of showers and storms are likely through tonight,
particularly across the eastern UP and Tip of the Mitt region,
most likely affecting northern Lake Michigan, Whitefish Bay, and
the St. Marys River. A few storms could be strong to severe, with
damaging winds as the primary concern. Any storms will be capable
of torrential rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms chances spread across all of northern Michigan on
Thursday, especially over the Lake Huron and Lake Michigan waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of strong
storms or rainfall totals are appreciated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:00 PM EDTSpecial Marine WarningAPX104 min
Jul 23, 8:36 PM EDTSpecial Marine WarningAPX86 min
Jul 23, 9:00 PM EDTSpecial Marine WarningAPX58 min
Jul 23, 9:19 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Leelanau, Missaukee, Wexford41 min
Jul 23, 9:36 PM EDTSpecial Marine WarningAPX58 min
Jul 23, 9:41 PM EDTSpecial Weather StatementAPXEmmet34 min
Jul 23, 9:43 PM EDTSpecial Weather StatementAPXMackinac47 min
Jul 23, 9:48 PM EDTSpecial Weather StatementAPXCheboygan42 min
Jul 23, 9:53 PM EDTSpecial Weather StatementAPXKalkaska37 min
Jul 23, 10:16 PM EDTSpecial Weather StatementAPXCrawford, Roscommon29 min
Jul 24, 2:42 AM EDTHeat AdvisoryAPXArenac, Gladwin, Iosco16 hr
Jul 24, 2:44 AM EDTSmall Craft AdvisoryAPX12 hr
Jul 24, 9:58 AM EDTSpecial Marine WarningAPX92 min
Jul 24, 10:48 AM EDTSevere Thunderstorm WarningAPXCharlevoix, Emmet42 min
Jul 24, 11:25 AM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet, Mackinac50 min
Jul 24, 11:28 AM EDTSpecial Marine WarningAPX62 min
Jul 24, 11:34 AM EDTTornado WarningAPXCheboygan31 min
Jul 24, 12:09 PM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego66 min
Jul 24, 12:12 PM EDTSpecial Marine WarningAPX44 min
Jul 24, 12:39 PM EDTSpecial Marine WarningAPX66 min
Jul 24, 12:41 PM EDTSevere Thunderstorm WarningAPXPresque Isle64 min
Jul 24, 1:08 PM EDTSpecial Marine WarningAPX37 min
Jul 24, 1:42 PM EDTSpecial Marine WarningAPX93 min
Jul 24, 1:50 PM EDTSpecial Weather StatementAPXOgemaw40 min
Jul 24, 1:52 PM EDTSpecial Weather StatementAPXPresque Isle38 min
Jul 24, 2:15 PM EDTSpecial Weather StatementAPXGladwin30 min
Jul 24, 2:16 PM EDTSmall Craft AdvisoryAPX8 hr
Jul 24, 2:32 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Iosco, Ogemaw58 min
Jul 24, 2:45 PM EDTSpecial Marine WarningAPX2 hr
Jul 24, 3:00 PM EDTFlash Flood WarningAPXAlpena, Presque Isle108 min
Jul 24, 3:14 PM EDTSpecial Marine WarningAPX91 min
Jul 24, 4:41 PM EDTSpecial Marine WarningAPX43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.